You wake up in the morning, and there’s ringing in your ears. This is strange because they weren’t doing that yesterday. So you start thinking about possible causes: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been listening to your music at an excessive volume (it’s all been quite moderate of late). But your head was aching yesterday, and you did take some aspirin last night.
Might it be the aspirin?
And that prospect gets your mind going because maybe it is the aspirin. And you remember, somewhere in the deeper recesses of your mind, hearing that certain medications were connected with reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?
Tinnitus And Medication – What’s The Link?
Tinnitus is one of those disorders that has long been reported to be connected to a variety of medications. But what is the reality behind these rumors?
Tinnitus is commonly viewed as a side effect of a broad swath of medications. But the fact is that only a few medications produce tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:
- Starting a new medication can be stressful. Or, in some situations, it’s the root cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So in this situation, the tinnitus symptoms aren’t being caused by the medicine. The whole ordeal is stressful enough to cause this sort of confusion.
- Many medications can impact your blood pressure, which also can affect tinnitus.
- The condition of tinnitus is fairly prevalent. More than 20 million people cope with recurring tinnitus. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Enough people will begin using medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
What Medicines Are Linked to Tinnitus
There is a scientifically established connection between tinnitus and a few medications.
The Link Between Strong Antibiotics And Tinnitus
There are ototoxic (harmful to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are often reserved for extreme situations. High doses are typically avoided because they can lead to damage to the ears and trigger tinnitus symptoms.
Medication For High Blood Pressure
Diuretics are often prescribed for individuals who are dealing with hypertension (high blood pressure). When the dosage is substantially higher than normal, some diuretics will trigger tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
It is feasible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is again very important. Generally speaking, tinnitus occurs at really high doses of aspirin. Tinnitus symptoms usually won’t be produced by regular headache doses. But when you stop using high doses of aspirin, thankfully, the ringing tends to recede.
Consult Your Doctor
Tinnitus might be able to be caused by a couple of other uncommon medicines. And there are also some unusual medicine combinations and interactions that might generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.
That said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. It’s difficult to say for certain if it’s the medicine or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.